Alert archive / Wisconsin / Special Weather Statements in 2015
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 18, 2015, 6:21 PM CDT for Marquette County, Wisconsin. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2015, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 18, 2015, 7:45 PM CDT
- In force
- 84 min
- Issued by
- NWS La Crosse, WI
County Marquette County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WWUS83 KARX 182321 SPSARX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 621 PM CDT TUE AUG 18 2015 WIZ044-190045- ADAMS- 621 PM CDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM COULD AFFECT SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN EARLY THIS EVENING... AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WAS APPROACHING THE WISCONSIN DELLS AREA AND COULD AFFECT FAR SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN AROUND 7 PM THIS EVENING. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH A QUICK HALF INCH OF RAIN. IF YOU ARE ON THE WISCONSIN RIVER...GET OFF THE WATER AND FIND SHELTER. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4364 8978 4389 8960 4364 8960 TIME...MOT...LOC 2318Z 221DEG 28KT 4326 8986 $$ SHEA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:15 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 18, 6:15 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 615 PM CDT TUE AUG 18 2015 .UPDATE... ISSUED AT 615 PM CDT TUE AUG 18 2015 ALTHOUGH SOME DECENT LOW LEVEL SHEAR ALONG PSEUDO WARM FRONT ACROSS SOUTHERN WISCONSIN INTO ILLINOIS THIS EVENING...CAPE IS JUST TOO LIMITED TO GET CONVECTION MORE ORGANIZED. BEEN WATCHING AREAS OF ROTATION FORM ALONG LEADING EDGE OF CONVECTION BUT HAVING A HARD TIME STAYING ORGANIZED AND APPEARS ANY SEVERE WEATHER THREAT IS OVER EXCEPT IN PARTS OF CENTRAL WISCONSIN AS BOWING STRUCTURE MIGRATES NORTH-NORTHEAST. HAVE ALREADY STARTED PROCESS OF DROPPING SEVERE THREAT IN SERVICE INFORMATION AND LOWERING OVER ALL THUNDER RISK OVERNIGHT. HAVE ALSO LOWERED RAIN CHANCES ACROSS SOUTHEAST MINNESOTA ESPECIALLY THIS EVENING AS DRY SLOT BEGINS TO TAKE OVER. COULD SEE SOME OF THIS FILL IN BUT COVERAGE WILL BE FAR LOWER THAN EARLIER. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 348 PM CDT TUE AUG 18 2015 AT 3 PM...A DEEPENING LOW PRESSURE SYSTEM WAS DEVELOPING EAST OF SIOUX FALLS SOUTH DAKOTA. THIS LOW CONTINUES TO BE WELL FORECAST. THE MAIN CHANGE IN THE FORECAST TODAY WAS THE STRONG MESOSCALE CONVECTIVE COMPLEX THAT MOVED OUT OF THE KANSAS CITY AREA THIS MORNING. THE MODELS HAVE BEEN SHOWING THAT THIS WAVE WOULD REMAIN AN OPEN WAVE. EVEN THE 18.12Z RUNS SHOWED THIS. HOWEVER THIS IS DEFINITELY NOT THE CASE AND IT HAS GREATLY INCREASED THE EFFECTIVE 0-6 KM SHEAR ACROSS EASTERN IOWA...NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. THIS IS THE MAIN REASON WHY THE TORNADO WATCH WAS ISSUED AND WHY THERE WAS A NORTHWARD EXPANSION TO THE SPC SLIGHT RISK. SURFACE BASED CAPES RANGE FROM UP TO 1500 J/KG IN SOUTHERN WISCONSIN TO 2000 TO 3500 J/KG SOUTH OF THE WARM FRONT ACROSS SOUTHEAST IOWA AND NORTHERN ILLINOIS. WE WILL HAVE TO WATCH THIS WARM FRONT AS IT MOVES NORTHWARD THIS EVENING. OUR SEVERE WEATHER RISK IS GOING TO BE HIGHLY DEPENDENT UPON WHETHER WE CAN GET A BREAK IN THE CONVECTION AHEAD OF THE WARM FRONT TO ALLOW THE CAPE TO BUILD. AT THIS TIME...IT LOOKS LIKE THE BEST CHANCE FOR THIS TO OCCUR WOULD BE SOUTHWEST WISCONSIN BETWEEN 4 PM AND 7 PM. DAMAGING WINDS AND ISOLATED TORNADOES ARE THE MAIN THREATS. FROM LATE WEDNESDAY MORNING INTO THE AFTERNOON...THE PRESSURE GRADIENT WILL BE INCREASING ACROSS THE AREA. THIS WILL ALLOW THE SUSTAINED SOUTHWEST AND WEST WINDS TO CLIMB INTO THE 15 TO 25 MPH WITH GUSTS RANGING FROM 25 TO 40 MPH. AT THIS TIME... IT LOOKS REALLY MARGINAL FOR A WIND ADVISORY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 348 PM CDT TUE AUG 18 2015 FROM WEDNESDAY NIGHT INTO THURSDAY MORNING...THE DEFORMATION BAND WILL MOVE NORTHEAST OUT OF NORTH CENTRAL WISCONSIN...AND THEN HIGH PRESSURE WILL PROVIDE DRY WEATHER THROUGH FRIDAY NIGHT. TEMPERATURES WILL GRADUALLY MODERATE FROM THE MID 60S TO MID 70S ON THURSDAY TO AROUND 80 ON SATURDAY. ON SATURDAY NIGHT AND EARLY SUNDAY MORNING...A COLD FRONT WILL MOVE EAST THROUGH THE AREA. THE STRONGEST FORCING WITH THIS SYSTEM REMAINS NORTH INTO CANADA...BUT THERE SHOULD BE ENOUGH BE ENOUGH FRONTOGENETIC FORCING FOR A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE COLD FRONT. WITH THE 0-3 KM SHEAR AROUND 40 KNOTS...THERE WILL BE THE POTENTIAL OF DAMAGING WINDS WITH THIS LINE. THIS SYSTEM WILL HAVE TO BE WATCHED CLOSELY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 615 PM CDT TUE AUG 18 2015 WIDE RANGE OF FLIGHT RULES TO DEAL WITH IN AREA AGAIN TONIGHT AS LARGE UPPER LOW MIGRATES THROUGH. IFR TO LIFR CONDITIONS FAIRLY WIDESPREAD IN CONVECTION AND IN MAIN DEFORMATION ZONE THAT HAS BEEN LIFT NORTH AND NORTHEAST ALL DAY. MEANWHILE SLOT OF VFR CONDITIONS HAS WORKED IN FROM THE WEST AND THAT IS EXPECTED TO PREVAIL AT LEAST FOR A TIME THIS EVENING BEFORE HIGHER LEVEL RELATIVE HUMIDITIES WORK BACK IN. AT SOME POINT...IFR CONDITIONS WILL LIKELY RETURN OVERNIGHT BUT THEN IMPROVE ON WEDNESDAY AS BACKSIDE WINDS IN AREA OF TIGHT PRESSURE GRADIENT HELP LIFT DECKS AND SCOUR OUT VISIBILITY RESTRICTIONS. && .HYDROLOGY...TONIGHT ISSUED AT 348 PM CDT TUE AUG 18 2015 SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE UP TO A HALF INCH IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND BETWEEN A HALF AND 1 INCH FOR WESTERN WISCONSIN. THESE ADDITIONAL AMOUNTS WILL ONLY CAUSE IN BANK RISES ON AREA RIVERS AND STREAMS. AS A RESULT... NO FLOODING IS ANTICIPATED. && .CLIMATE...WEDNESDAY ISSUED AT 348 PM CDT TUE AUG 18 2015 WITH WEDNESDAY/S HIGH TEMPERATURES RANGING FROM THE UPPER 50S TO MID 60S ACROSS THE FORECAST AREA...THERE WILL BE THE POTENTIAL FOR SOME RECORD LOW MAXIMUMS TO BE EITHER TIED OR BROKEN. HOWEVER THIS IS HIGHLY DEPENDENT UPON WHAT THE TEMPERATURE IS AT 1 AM WEDNESDAY MORNING /DAILY TEMPERATURE RECORDS ALWAYS STAY IN CENTRAL STANDARD TIME/. HERE ARE SOME RECORD LOW MAXIMUMS FOR WEDNESDAY. AUSTIN MN - 62 IN 2007 CHARLES CITY IA - 63 IN 1950 DECORAH IA - 69 IN 2004 FRIENDSHIP WI - 60 IN 2007 GRAND MEADOW MN - 62 IN 1967 LA CROSSE WI - 64 IN 1950 MAUSTON WI - 60 IN 2007 OELWEIN IA - 70 IN 2007 OWEN WI - 58 IN 1967 PRAIRIE DU CHIEN WI - 63 IN 2007 PRESTON MN - 67 IN 1997 ROCHESTER MN - 62 IN 1985 SPARTA WI - 60 IN 2007 VIROQUA WI - 62 IN 1997 WINONA MN - 60 IN 2007 THERE HAS NOT BEEN A RECORD LOW MAXIMUM TEMPERATURE IN LA CROSSE SINCE SEPTEMBER 12 2014. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...SHEA SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...SHEA HYDROLOGY...BOYNE CLIMATE...BOYNE
Hazardous weather outlook, Aug 18, 5:44 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 544 PM CDT TUE AUG 18 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 544 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN THIS WEEKEND...BUT THE RISK OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP/RRS/SHEA
In the hours before
Special weather statement, Aug 18, 1:53 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT TUE AUG 18 2015
IAZ011-030-WIZ053>055-061-182000-
ALLAMAKEE-CLAYTON-RICHLAND-CRAWFORD-GRANT-VERNON-
153 PM CDT TUE AUG 18 2015
...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD SOUTHWEST
WISCONSIN...
AT 147 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
EDGEWOOD...TO NORTH OF MONTICELLO IOWA...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...AS WELL A BRIEF VERY HEAVY RAIN AND FREQUENT LIGHTNING.
SOME AREAS POSSIBLY AFFECTED THROUGH 4 PM INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...LANCASTER...
GUTTENBERG...STEUBEN...AND BOSCOBEL.
A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 10 PM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9146
4268 9147 4341 9111 4356 9032 4355 9019
4317 9019 4321 9029 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1847Z 213DEG 21KT 4269 9139 4241 9132
DABSpecial weather statement, Aug 18, 3:53 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT TUE AUG 18 2015
IAZ030-WIZ054-061-182215-
CLAYTON-CRAWFORD-GRANT-
353 PM CDT TUE AUG 18 2015
...A PERIOD OF STRONG THUNDERSTORMS LATE THIS AFTERNOON...
AT 344 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF LANCASTER
IN GRANT COUNTY WISCONSIN...MOVING NORTHEAST AT 25 MPH. FURTHER
SOUTH AND SOUTHWEST...THERE WERE MORE STRONG STORMS APPROACHING
SOUTHWEST WISCONSIN AND EXTREME NORTHEAST IOWA.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE FROM THE
STORMS. BUT A PERIOD OF STRONGER STORMS IS EXPECTED THROUGH AT LEAST
6 PM...WHERE STORMS COULD PRODUCE ISOLATED WIND DAMAGE. A BRIEF
TORNADO TOUCHDOWN CANNOT BE RULED OUT.
LOCATIONS THAT COULD SEE STORMS THROUGH 6 PM...
PLATTEVILLE...LANCASTER...BOSCOBEL...FENNIMORE...CASSVILLE AND CUBA
CITY.
A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.
SEEK SHELTER IF STORMS APPROACH.
LAT...LON 4263 9070 4265 9076 4268 9090 4265 9090
4265 9110 4317 9081 4318 9043 4251 9042
4251 9064
TIME...MOT...LOC 2044Z 213DEG 20KT 4287 9056
DABLocal storm report, Aug 18, 4:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE AUG 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HEAVY RAIN 4 NNE ZUMBRO FALLS 44.34N 92.40W
08/18/2015 M1.50 INCH WABASHA MN PUBLIC
&&
RLBSpecial weather statement, Aug 18, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 621 PM CDT TUE AUG 18 2015 WIZ044-190045- ADAMS- 621 PM CDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM COULD AFFECT SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN EARLY THIS EVENING... AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WAS APPROACHING THE WISCONSIN DELLS AREA AND COULD AFFECT FAR SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN AROUND 7 PM THIS EVENING. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH A QUICK HALF INCH OF RAIN. IF YOU ARE ON THE WISCONSIN RIVER...GET OFF THE WATER AND FIND SHELTER. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4364 8978 4389 8960 4364 8960 TIME...MOT...LOC 2318Z 221DEG 28KT 4326 8986 SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:53 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 67 min |
| Aug 18, 3:53 PM CDT | Special Weather Statement | ARX | Grant | 82 min |
Nearby
Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.